South Dakota, 2003

Flash Flood in South Dakota, August 17 to 18, 2003

August 17 to 18, 2003 · NWS UNR · 1 event in 1 county or zone

Slow moving thunderstorms produced 3 to 5 inches of rain over southwestern Custer County and caused flooding in the Tepee Canyon and Hell Canyon areas northeast of Dewey. Water was reported to be 2 feet deep on county road 769 in Hell Canyon during the evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Slow moving thunderstorms produced 3 to 5 inches of rain over southwestern Custer County and caused flooding in the Tepee Canyon and Hell Canyon areas northeast of Dewey. Water was reported to be 2 feet deep on county road 769 in Hell Canyon during the evening. County roads 270, 272, and 769 were closed overnight. No property damage was reported in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 6:20 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 17, 6:20 PM MST, 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT SUN AUG 17 2003

HAVE UPDATED ZONES TO INCREASE PCPN COVERAGE ACROSS AREA. HAVE ALSO
UPDATED WINDS AS THEY HAVE SHIFTED TO NW OVR ALL BUT FAR S-CENT SD.

.UNR...NONE.
Hazardous weather outlook, Aug 17, 5:30 AM MST, 13 hours 45 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST
THROUGH THE EVENING...MORE NUMEROUS OVER NORTHEASTERN WYOMING AND
FAR NORTHWESTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE...HOWEVER STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 17, 7:00 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT SUN AUG 17 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    1 E ARGYLE                SD   1 INCH HAIL
08/17/03   CUSTER                         REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Custer

When
August 17, 7:15 PM MST to August 18, 4:00 AM MST
Where
Custer County, 10 mi N of Dewey
Reported by
LAW ENFORCEMENT
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378095.